Cardiotoxicity after low-dose chloroquine antimalarial therapy

Gabriele Fragasso, Francesca Sanvito, Francesca Baratto, Sabina Martinenghi, Claudio Doglioni, Alberto Margonato

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Previous reports on antimalarial toxicity have only been related to long-term continuous treatments for nonmalarial indications, which require prolonged use of large doses, up to 1000 g or more every year. We describe a patient with recurrent malaria, prophylactically treated with low-dose chloroquine, who developed heart failure due to biventricular cardiac dysfunction. The right ventricle endomyocardial biopsy was suggestive of chloroquine toxicity. The heart failure improved after drug withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening cardiac toxicity.

Original languageEnglish
Pages (from-to)385-387
Number of pages3
JournalHeart and Vessels
Volume24
Issue number5
DOIs
Publication statusPublished - 2009

Fingerprint

Chloroquine
Antimalarials
Heart Failure
Poisons
Cardiomyopathies
Malaria
Heart Ventricles
Biopsy
Therapeutics
Pharmaceutical Preparations
Cardiotoxicity

Keywords

  • Cardiomyopathy
  • Chloroquine
  • Endomyocardial biopsy
  • Heart failure
  • Toxicity

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Cardiotoxicity after low-dose chloroquine antimalarial therapy. / Fragasso, Gabriele; Sanvito, Francesca; Baratto, Francesca; Martinenghi, Sabina; Doglioni, Claudio; Margonato, Alberto.

In: Heart and Vessels, Vol. 24, No. 5, 2009, p. 385-387.

Research output: Contribution to journalArticle

@article{5e52f88f9d3849c8a28080bba77a554e,
title = "Cardiotoxicity after low-dose chloroquine antimalarial therapy",
abstract = "Previous reports on antimalarial toxicity have only been related to long-term continuous treatments for nonmalarial indications, which require prolonged use of large doses, up to 1000 g or more every year. We describe a patient with recurrent malaria, prophylactically treated with low-dose chloroquine, who developed heart failure due to biventricular cardiac dysfunction. The right ventricle endomyocardial biopsy was suggestive of chloroquine toxicity. The heart failure improved after drug withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening cardiac toxicity.",
keywords = "Cardiomyopathy, Chloroquine, Endomyocardial biopsy, Heart failure, Toxicity",
author = "Gabriele Fragasso and Francesca Sanvito and Francesca Baratto and Sabina Martinenghi and Claudio Doglioni and Alberto Margonato",
year = "2009",
doi = "10.1007/s00380-008-1144-8",
language = "English",
volume = "24",
pages = "385--387",
journal = "Heart and Vessels",
issn = "0910-8327",
publisher = "Springer Japan",
number = "5",

}

TY - JOUR

T1 - Cardiotoxicity after low-dose chloroquine antimalarial therapy

AU - Fragasso, Gabriele

AU - Sanvito, Francesca

AU - Baratto, Francesca

AU - Martinenghi, Sabina

AU - Doglioni, Claudio

AU - Margonato, Alberto

PY - 2009

Y1 - 2009

N2 - Previous reports on antimalarial toxicity have only been related to long-term continuous treatments for nonmalarial indications, which require prolonged use of large doses, up to 1000 g or more every year. We describe a patient with recurrent malaria, prophylactically treated with low-dose chloroquine, who developed heart failure due to biventricular cardiac dysfunction. The right ventricle endomyocardial biopsy was suggestive of chloroquine toxicity. The heart failure improved after drug withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening cardiac toxicity.

AB - Previous reports on antimalarial toxicity have only been related to long-term continuous treatments for nonmalarial indications, which require prolonged use of large doses, up to 1000 g or more every year. We describe a patient with recurrent malaria, prophylactically treated with low-dose chloroquine, who developed heart failure due to biventricular cardiac dysfunction. The right ventricle endomyocardial biopsy was suggestive of chloroquine toxicity. The heart failure improved after drug withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening cardiac toxicity.

KW - Cardiomyopathy

KW - Chloroquine

KW - Endomyocardial biopsy

KW - Heart failure

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=70349633415&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70349633415&partnerID=8YFLogxK

U2 - 10.1007/s00380-008-1144-8

DO - 10.1007/s00380-008-1144-8

M3 - Article

VL - 24

SP - 385

EP - 387

JO - Heart and Vessels

JF - Heart and Vessels

SN - 0910-8327

IS - 5

ER -